Will pain reliever harm the heart?


Q. I have just read about a study that shows pain relievers can lead to heart attacks. It said that the ones they tested all have the same risk. At what dose do complications kick in?

I take an ibuprofen (200 mg) almost every day to ease back and hip pain. Sometimes I take an additional dose. In addition, I take a 325 mg aspirin for my heart. Am I asking for heart trouble at these doses?

A. The PRECISION trial you read about showed that celecoxib (Celebrex), ibuprofen and naproxen all posed about the same risk of heart attacks (New England Journal of Medicine online, Nov. 13, 2016). The dose was much higher than the one you are taking: 600 mg of ibuprofen three times a day.

Since you’re taking a fraction of the amount tested, the danger is low but probably not zero. Another concern is that ibuprofen and naproxen can undo the anti-clotting activity of aspirin. You might not be getting the expected heart benefit from the aspirin you take.

Celecoxib, on the other hand, does not appear to interfere with aspirin. You may want to ask your doctor if it would be a better alternative than ibuprofen.

We are sending you our Guide to Alternatives for Arthritis for more information on managing ongoing joint pain. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (68 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. AA-2, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Q. No one ever told me just how hard it would be to come off Cymbalta. I have constant “brain zaps” and ringing in my ears. I get angry and break out in fits, yelling then crying.

Sunlight hurts my eyes, and loud noise makes me crazy. I’m dog-tired, with no energy, but I can’t sleep. If I do happen to sleep, I get stuck in a world between awake and dreaming where my dreams seem real and most of them are nightmares.

Am I losing my mind? I wonder if I need to be committed. My family is scared and unsure how to help.

I have been on Cymbalta since 2009. I was taking 120 mg a day and dropped the dose to 90 to 60 to 30 mg to now nothing. I’m a mess, and I can’t live this way. I lost my job because I flipped out on my boss. How can I move forward to find another job when I feel so ill? I keep hoping for this nightmare withdrawal to end.

A. Duloxetine (Cymbalta) is prescribed for anxiety, depression and pain. The Food and Drug Administration acknowledged a “Cymbalta discontinuation syndrome” in 2009. Unfortunately, symptoms such as severe mood swings, brain zaps and neurological problems might last for weeks or in some cases months.

Perhaps you reduced your dose too quickly. You may need a more gradual withdrawal regimen under close medical supervision to wean you off this medicine.

Q. I will have a colonoscopy next month. It seems like cleaning out the colon gets rid of lots of beneficial bacterial. Should I take probiotics afterward?

A. Your question is insightful. We could find very little research to answer it. A randomized controlled trial found that people who took probiotics after colonoscopy had less discomfort than those on placebo (ANZ Journal of Surgery online, July 17, 2015).

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Vindicator or email them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

2016 King Features Syndicate, Inc.

More like this from vindy.com

Subscribe Today

Sign up for our email newsletter to receive daily news.

Want more? Click here to subscribe to either the Print or Digital Editions.